Ask The Doctor > Questions & Answers > Endocrinologist diagnosis of Hashimoto Disease

Endocrinologist diagnosis of Hashimoto Disease

Patient: I have just taken my first dose of Metformin 500mg. last night. Within 30-40 minutes I was vomiting and suffering from severe stomach pain. The pain lasted through to today. Should I stop this medication?

 

 

Symptoms: Vomiting, stomach pain

 

 

Doctor: Hello,Thanks for the query.Metformin is an oral hypoglycemic drug that is used for blood sugar management as well a s many other conditions like obesity, polycystic ovaries, etc.Side effects of this drug are well documented. It can cause a bad taste in the mouth, vomiting, nausea, indigestion, mild pain abdomen, gastritis and even loose motions.The symptoms you have described could be a part of the side effects which can settle down later in a few days. However, this could also be a drug intolerance reaction. It is suggested that you do not take the drug any further and consult your doctor for an opinion to rule out Metformin allergy or intolerance. Till then maintain your sugars correctly by monitoring and follow all the advice given by your doctor. Insulin would be an alternate option. In case of no intolerance, you could start with low dose and then increase it to optimal levels.You may replace it with another group of medication with similar mechanism based on the indication and requirement.Hope this helps.Feel free to contact us for further clarification.Regards

 


Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment